Risk of Thromboembolism With Short-term Interruption of Warfarin Therapy | Anticoagulation | JAMA Internal Medicine | JAMA Network
[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.234.207.100. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Original Investigation
January 14, 2008

Risk of Thromboembolism With Short-term Interruption of Warfarin Therapy

Author Affiliations

Author Affiliations: Department of Internal Medicine, University of New Mexico Health Sciences Center, Albuquerque (Drs Garcia and Othman); and Department of Medicine, General Medicine Unit, Massachusetts General Hospital (Dr Regan), Department of Medicine, Research Unit–Section of General Internal Medicine, Boston University School of Medicine (Drs Baker and Hylek and Ms Henault), and Department of Medicine, Caritas St Elizabeth's Medical Center, Tufts University School of Medicine (Dr Upadhyay), Boston.

Arch Intern Med. 2008;168(1):63-69. doi:10.1001/archinternmed.2007.23
Abstract

Background  Significant uncertainty surrounds the treatment of patients who must discontinue warfarin sodium therapy before an invasive procedure. In part, the uncertainty results from the lack of published information about the risk of thromboembolism associated with short-term warfarin therapy interruption. We aimed to assess the frequency of thromboembolism and bleeding within a large cohort of patients whose warfarin therapy was temporarily withheld for an outpatient invasive procedure.

Methods  This prospective, observational cohort study was performed at 101 sites (primarily community-based physician office practices) in the United States. Enrollment was conducted from April 4, 2000, to March 6, 2002. The main outcome measures were thromboembolism or clinically significant hemorrhage within 30 days of warfarin therapy interruption.

Results  A total of 1293 episodes of warfarin therapy interruption in 1024 individuals were included. The mean (SD) patient age was 71.9 (10.6) years; 438 (42.8%) were female. The most common indications for anticoagulant therapy were atrial fibrillation (n = 550), venous thromboembolism (n = 144), and mechanical heart valve (n = 132). The most common procedures were colonoscopy and oral and ophthalmic surgery. Perioperative heparin or low-molecular-weight heparin was used in only 8.3% of cases overall. Seven patients (0.7%; 95% confidence interval [CI], 0.3%-1.4%) experienced postprocedure thromboembolism within 30 days. None of the 7 patients who experienced thromboembolism received periprocedural bridging therapy. Six patients (0.6%; 95% CI, 0.2%-1.3%) experienced major bleeding, whereas an additional 17 patients (1.7%; 95% CI, 1.0%-2.6%) experienced a clinically significant, nonmajor bleeding episode. Of these 23 patients who had bleeding episodes, 14 received periprocedural heparin or low-molecular-weight heparin. The duration of warfarin therapy interruption was variable; however, more than 80% of patients had warfarin therapy withheld for 5 days or fewer.

Conclusions  For many patients receiving long-term anticoagulation who need to undergo a minor outpatient intervention, a brief (≤5 days) periprocedural interruption of warfarin therapy is associated with a low risk of thromboembolism. The risk of clinically significant bleeding, even among outpatients undergoing minor procedures, should be weighed against the thromboembolic risk of an individual patient before the administration of bridging anticoagulant therapy.

×